Maryland, 2016Damaging Wind in Maryland, July 25, 2016
July 25, 2016 · NWS LWX · 1 event in 1 county or zone
An isolated thunderstorm produced strong winds during the early morning of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced strong winds during the early morning of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 8:26 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 24, 8:26 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EDT Sun Jul 24 2016
.SYNOPSIS...
A warm front will lift north of the area tonight. A cold front
will approach from the northwest late Monday. This front may
stall across the region during the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers/thunderstorms have developed this evening ahead of an
approaching remnant MCS/shortwave from earlier today. The bulk of
the activity so far has been west of the DC Metro back into
western MD/VA and eastern WV. Much of the current activity at 9PM,
some strong to locally severe, is across northern VA, along the
unstable side of a tight CAPE gradient. Across northern VA there
exists between 1000-3000 J/KG of MLCAPE, while only 500-1000 J/KG
is analyzed closer to the Chesapeake Bay. Bulk shear values are
low, about 25 knots or less, but given the high amount of
instability in WV/VA, some pulse severe storms remain possible.
Showers/thunderstorms will push eastward into DC/Maryland over the
next several hours, however given much less instability, severe
threat will diminish. Coverage will wane overnight, but until
shortwave clears the region, 06-09z, chances remain for
showers/storms.
Otherwise warm and muggy conditions are expected as dew points
rise on return flow. Lows generally in the 70s. Some patchy fog
also possible, especially in areas that see rain.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The primary issue for Monday will be the heat, and have issued a
Heat Advisory for areas east of the Blue Ridge in addition to the
Winchester-Hagerstown corridor. WSW flow will advect warm and
moist air into the area, and any lingering mid clouds should clear
by midday. Widespread mid to upper 90s are expected with possibly
a few 100s. Model consensus for dew points is the low 70s, but
there is some spread. If everything came together just right, heat
indices could near 110 east of I-95, but it's likely the
temperatures and dew points will balance themselves via mixing to
fall short of that mark.
Thunderstorms will provide little relief for most of the day east
of the mountains, as any forcing remains well to the NW, so most
of the storms will be terrain-based. Some of these may gradually
propagate to the SE by evening as a cold front approaches from
the NW. The better shear will be north of the region, but with
moderately high CAPE expected, there could be some stronger
storms, especially to the NW. Still have POPs in the chance range
as the front gets strung out parallel to the upper flow. However,
have lingered storm chances well into the night as the boundary
sinks southward.
The front will remain stalled across the area on Tuesday. The
highest chances of storms will be south of the front, which at
this time looks to be south of I-66. Due to weak flow, the storms
could be heavy rain producers. Temperatures will back off
slightly, but the heat index will still approach 100 across much
of the area. Perturbations interacting with the front will keep a
threat of storms across southern areas into Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Quasi-stationary front remains near the area Wednesday into next
weekend, with temperatures remaining above normal, and at least
isolated shower/storm chances possible nearly each day.
Some guidance is hinting that ridging will retreat to the south just
enough Wednesday and Thursday for H85 temps (and thus sfc temps) to
fall a few degrees from the early week highs in the M/U90s.
Though...temps in L/M90s are still above normal. The gradual
"cooling" trend continues Friday into next weekend, with afternoon
highs generally in the U80s/L90s as broad troughing develops and
heights lower further. Shortwave moving through the flow could
concentrate thunderstorm coverage late in the week...though
spatiotemporal placement is uncertain at this forecast range.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Primarily VFR conditions should prevail through the night.
However, scattered showers and thunderstorms have developed and
will push eastward across the region. Have introduced mention of
VCTS at all TAF sites except CHO which should remain south of the
convective activity. May also see some brief reductions in
visibility with any heavier showers/storms.
Some patchy fog also possible, especially if rain occurs.
VFR through most of Monday with storm chances increasing (but
still scattered) during the late afternoon through evening. Some
storms may persist into the night as the front drifts south. This
front will stall on Tuesday, with the highest chance of storms
near CHO.
Frontal boundary remains near the area through the end of the week,
with at least afternoon thunderstorms possible.
&&
.MARINE...
Southerly winds up to about 15 knots this evening will turn
southwest on Monday. At this time, winds expected to remain less
than 15 kt, although flow may increase some Monday evening. A
bigger hazard will be thunderstorms, although the best chance may
await until Monday evening, and renew on Tuesday, especially for
southern waters.
A frontal boundary remains near the waters through the end of the
week, with gusty winds possible in any thunderstorms.
&&
.CLIMATE...
Here are the record highs and warm lows for the next three days.
Monday's numbers appear to be the most vulnerable.
Sunday...
DCA...101 in 2010...84 in 2011
BWI...101 in 2010...82 in 2010
IAD... 99 in 2010...78 in 2010
Monday...
DCA...100 in 1930...79 in 1965
BWI...100 in 2010...77 in 1887
IAD... 98 in 2010...76 in 1965
Tuesday...
DCA...103 in 1930...79 in 1987
BWI...101 in 1940...80 in 1940
IAD....98 in 2012...76 in 2005
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from noon to 8 PM EDT Monday for DCZ001.
MD...Heat Advisory from noon to 8 PM EDT Monday for MDZ003>006-011-
013-014-016>018-503>508.
VA...Heat Advisory from noon to 8 PM EDT Monday for VAZ028-030-031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory from noon to 8 PM EDT Monday for WVZ052-053.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/MM
SHORT TERM...ADS
LONG TERM...MSE
AVIATION...ADS/MM/MSE
MARINE...ADS/MM/MSE
CLIMATE...WFO LWXHazardous weather outlook, Jul 24, 8:59 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EDT SUN JUL 24 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
959 PM EDT SUN JUL 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HEAT ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA FROM
NOON TO 8 PM MONDAY FOR HEAT INDEX VALUES OVER 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
959 PM EDT SUN JUL 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HEAT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND
NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...AND CENTRAL MARYLAND
FROM NOON TO 8 PM MONDAY FOR HEAT INDEX VALUES OVER 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 7:55 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG 2 ENE HIGH VIEW MANOR 39.17N 78.28W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE INTO A HOUSE AT 175 SHIELDS DR. MINOR
DAMAGE. NO INJURIES.
&&
EVENT NUMBER LWX1604553
KLWLocal storm report, Jul 24, 7:56 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 1 ENE HIGH VIEW MANOR 39.17N 78.30W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE DOWN ONTO ROAD NEAR 2000 BLOCK OF
WARDENSVILLE GRADE
&&
EVENT NUMBER LWX1604555
KLWLocal storm report, Jul 24, 7:57 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 3 ESE HIGH VIEW MANOR 39.14N 78.28W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE ONTO POWER LINES NEAR 3400 BLOCK OF CEDAR
CREEK GRADE
&&
EVENT NUMBER LWX1604556
KLWLocal storm report, Jul 24, 9:26 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 2 WSW LOVETTSVILLE 39.26N 77.67W
07/24/2016 LOUDOUN VA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN ON SNOWBIRD COURT
&&
EVENT NUMBER LWX1604557
MUCCILLILocal storm report, Jul 24, 9:28 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 1 ENE HIGH VIEW MANOR 39.17N 78.30W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE DOWN ONTO ROAD NEAR 2000 BLOCK OF
WARDENSVILLE GRADE
0756 PM TSTM WND DMG 1 ENE HIGH VIEW MANOR 39.17N 78.30W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE KNOCKED DOWN ONTO ROAD NEAR 1900 BLOCK OF
WARDENSVILLE GRADE
0757 PM TSTM WND DMG 3 ESE HIGH VIEW MANOR 39.14N 78.28W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE ONTO POWER LINES NEAR 3400 BLOCK OF CEDAR
CREEK GRADE
0759 PM TSTM WND DMG 2 ENE HIGH VIEW MANOR 39.17N 78.28W
07/24/2016 FREDERICK VA 911 CALL CENTER
LARGE TREE INTO A HOUSE AT 175 SHIELDS DR. MINOR
DAMAGE. NO INJURIES.
0900 PM TSTM WND DMG 2 WSW LOVETTSVILLE 39.26N 77.67W
07/24/2016 LOUDOUN VA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN ON SNOWBIRD COURT
&&
EVENT NUMBER LWX1604555 LWX1604554 LWX1604556 LWX1604553 LWX1604557
MUCCILLIThunderstorm Wind, Anne Arundel
- When
- July 25, 12:06 AM EST
- Where
- Anne Arundel County, 1.01 mi NNW of Shadyside Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.833, -76.539
A tree was down in the roadway on Chalk Point Road a half mile north of Muddy Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 25, 20161 death · 1 event
- Damaging Wind in West Virginia, July 25, 20161 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 25, 2016$131,000 · 1 in hail · 43 events
- Flash Flooding and Damaging Winds in Missouri, July 25 to 29, 2016$220,000 · 52 kt wind · 22 events
- Tornado and Hail in Pennsylvania, July 25, 2016$88,000 · EF1 · 12 events
- Flash Flood and Damaging Winds in New York, July 25, 2016$203,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 25, 2016$92,000 · 54 kt wind · 17 events
- Damaging Winds and Lightning Strikes in New York, July 25, 2016$81,000 · 61 kt wind · 11 events
- Tornado and Flooding in New Jersey, July 25, 2016$20 · EF1 · 25 events
- Damaging Winds in New York, July 25, 2016$34,000 · 60 kt wind · 8 events
- Damaging Winds in Oklahoma, July 25, 2016$32,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, July 25, 2016$40 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646450.